Alert archive / Iowa / High Wind Watches in 2026
High Wind Watch 2, NWS Des Moines, IA
NWS Des Moines, IA issued this high wind watch at Mar 12, 2026, 3:48 AM CDT for 12 counties in Iowa. It took effect at Mar 12, 2026, 10:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 12, 2026, 3:48 AM CDT (08:48 UTC)
- In effect from
- Mar 12, 2026, 10:00 PM CDT
- Expired
- Mar 12, 2026, 10:04 AM CDT
- In force
- Issued by
- NWS Des Moines, IA
Counties Adair County, IA, Adams County, IA, Cass County, IA, Clarke County, IA, Lucas County, IA, Madison County, IA, Mahaska County, IA, Marion County, IA, Monroe County, IA, Union County, IA, Wapello County, IA, Warren County, IA
The radar
The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.8 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2119 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857 WWUS73 KDMX 120848 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 348 AM CDT Thu Mar 12 2026 IAZ004>006-015-016-023>025-033>035-044>047-057>059-121900- /O.CON.KDMX.HW.W.0002.260313T0300Z-260313T1200Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Dallas- Including the cities of Denison, Forest City, Manson, Algona, Carroll, Lake View, Lake Mills, Fort Dodge, Casey, Laurens, Rolfe, Wall Lake, Adel, Garner, Humboldt, Jefferson, Boone, Exira, Emmetsburg, Estherville, Eagle Grove, Gilmore City, Britt, Sac City, Clarion, Lake City, Schaller, Pocahontas, Rockwell City, Early, Panora, Perry, Waukee, Belmond, Bayard, Pomeroy, Kanawha, Audubon, Guthrie Center, Fonda, and Odebolt 348 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Gusts over 60 mph cannot be ruled out. * WHERE...Central and northern Iowa. * WHEN...From 10 PM this evening to 7 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ007-017-026>028-036>039-048-049-060>062-121900- /O.CON.KDMX.HW.W.0002.260313T0300Z-260313T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Story-Marshall-Polk-Jasper-Poweshiek- Including the cities of Webster City, Hampton, Clarksville, Northwood, Clear Lake, Wellsburg, Waterloo, Ackley, Aplington, Dike, Conrad, Manly, Reinbeck, Newton, Des Moines, Grinnell, Parkersburg, Mason City, Ames, Greene, Allison, Cedar Falls, Eldora, Waverly, Shell Rock, Marshalltown, Dumont, Grundy Center, and Iowa Falls 348 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT FRIDAY... * WHAT...West winds 25 to 35 mph with gusts up to 60 mph expected. Gusts over 60 mph cannot be ruled out. * WHERE...Central and northern Iowa. * WHEN...From 10 PM this evening to 10 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Damaging winds can blow down tree limbs and power lines, causing power outages. Travel will be difficult, especially for high profile vehicles. && $$ IAZ050-121900- /O.CON.KDMX.HW.W.0002.260313T0300Z-260313T1500Z/ Tama- Including the cities of Gladbrook, Tama, Traer, Dysart, and Toledo 348 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT FRIDAY... * WHAT...West to northwest winds 25 to 35 mph with gusts up to around 60 mph expected.Gusts over 60 mph cannot be ruled out. * WHERE...Tama County. * WHEN...From 10 PM this evening to 10 AM CDT Friday. * IMPACTS...Damaging winds can blow down tree limbs and power lines, causing power outages. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ070>072-081>083-121900- /O.NEW.KDMX.HW.A.0002.260313T0300Z-260313T1200Z/ Cass-Adair-Madison-Adams-Union-Clarke- Including the cities of Greenfield, Stuart, Atlantic, Corning, Creston, Adair, Osceola, Earlham, Winterset, and Fontanelle 348 AM CDT Thu Mar 12 2026 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph possible. Gusts could peak near 60 mph. * WHERE...Clarke, Madison, Union, Adair, Adams, and Cass Counties. * WHEN...From this evening through Friday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ IAZ073>075-084>086-121900- /O.NEW.KDMX.HW.A.0002.260313T0300Z-260313T1500Z/ Warren-Marion-Mahaska-Lucas-Monroe-Wapello- Including the cities of Albia, Chariton, Pella, Indianola, Ottumwa, Knoxville, Oskaloosa, Carlisle, and Norwalk 348 AM CDT Thu Mar 12 2026 ...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY MORNING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph possible. Gusts could peak near 60 mph. * WHERE...Lucas, Mahaska, Marion, Monroe, Warren, and Wapello Counties. * WHEN...From this evening through Friday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates. && $$ Jimenez
1 follow-up statement
418 WWUS73 KDMX 121504 NPWDMX URGENT - WEATHER MESSAGE National Weather Service Des Moines IA 1004 AM CDT Thu Mar 12 2026 IAZ004>006-015-016-023>025-033>035-044>047-057>059-130115- /O.CON.KDMX.HW.W.0002.260313T0300Z-260313T1200Z/ Emmet-Kossuth-Winnebago-Palo Alto-Hancock-Pocahontas-Humboldt- Wright-Sac-Calhoun-Webster-Crawford-Carroll-Greene-Boone-Audubon- Guthrie-Dallas- Including the cities of Lake View, Belmond, Pomeroy, Early, Adel, Guthrie Center, Eagle Grove, Britt, Estherville, Waukee, Kanawha, Forest City, Laurens, Odebolt, Casey, Bayard, Clarion, Schaller, Jefferson, Perry, Carroll, Fonda, Boone, Denison, Fort Dodge, Audubon, Lake Mills, Panora, Rolfe, Sac City, Exira, Garner, Manson, Algona, Pocahontas, Emmetsburg, Humboldt, Rockwell City, Wall Lake, Gilmore City, and Lake City 1004 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM CDT FRIDAY... * WHAT...West to northwest winds 30 to 35 mph with gusts up to 60 mph expected. * WHERE...Central and northern Iowa. * WHEN...From 10 PM this evening to 7 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ007-017-026>028-036>039-048>050-060>062-130115- /O.CON.KDMX.HW.W.0002.260313T0300Z-260313T1500Z/ Worth-Cerro Gordo-Franklin-Butler-Bremer-Hamilton-Hardin-Grundy- Black Hawk-Story-Marshall-Tama-Polk-Jasper-Poweshiek- Including the cities of Allison, Webster City, Northwood, Shell Rock, Aplington, Toledo, Hampton, Grundy Center, Des Moines, Wellsburg, Tama, Mason City, Iowa Falls, Parkersburg, Manly, Grinnell, Eldora, Dike, Marshalltown, Traer, Waverly, Cedar Falls, Ames, Ackley, Newton, Gladbrook, Clarksville, Greene, Dysart, Reinbeck, Waterloo, Clear Lake, Dumont, and Conrad 1004 AM CDT Thu Mar 12 2026 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 10 AM CDT FRIDAY... * WHAT...West to northwest winds 30 to 35 mph with gusts up to 60 mph expected. * WHERE...Central and northern Iowa. * WHEN...From 10 PM this evening to 10 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain in the lower levels of your home during the windstorm, and avoid windows. Watch for falling debris and tree limbs. Use caution if you must drive. && $$ IAZ070>072-081>083-130115- /O.UPG.KDMX.HW.A.0002.260313T0300Z-260313T1200Z/ /O.NEW.KDMX.WI.Y.0003.260312T1700Z-260313T1200Z/ Cass-Adair-Madison-Adams-Union-Clarke- Including the cities of Winterset, Earlham, Atlantic, Corning, Osceola, Greenfield, Adair, Stuart, Creston, and Fontanelle 1004 AM CDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM NOON CDT TODAY UNTIL 7 AM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to near 50 mph expected. * WHERE...Southern Iowa. * WHEN...From Noon CDT today until 7 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ073>075-084>086-130115- /O.UPG.KDMX.HW.A.0002.260313T0300Z-260313T1500Z/ /O.NEW.KDMX.WI.Y.0003.260312T2000Z-260313T1500Z/ Warren-Marion-Mahaska-Lucas-Monroe-Wapello- Including the cities of Oskaloosa, Albia, Ottumwa, Knoxville, Chariton, Norwalk, Pella, Carlisle, and Indianola 1004 AM CDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to near 50 mph expected. * WHERE...Southern Iowa. * WHEN...From 3 PM this afternoon to 10 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ092>094-130115- /O.NEW.KDMX.WI.Y.0003.260312T1700Z-260313T1200Z/ Taylor-Ringgold-Decatur- Including the cities of New Market, Bedford, Leon, Lamoni, Mount Ayr, and Lenox 1004 AM CDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM NOON CDT TODAY UNTIL 7 AM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to near 50 mph expected. * WHERE...Southern Iowa. * WHEN...From Noon CDT today until 7 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ IAZ095>097-130115- /O.NEW.KDMX.WI.Y.0003.260312T2000Z-260313T1500Z/ Wayne-Appanoose-Davis- Including the cities of Corydon, Centerville, Bloomfield, Humeston, Allerton, and Seymour 1004 AM CDT Thu Mar 12 2026 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO 10 AM CDT FRIDAY... * WHAT...Southwest winds 25 to 35 mph with gusts to near 50 mph expected. * WHERE...Southern Iowa. * WHEN...From 3 PM this afternoon to 10 AM CDT Friday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Lee
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this high wind watch went out at Mar 11, 10:42 PM CDT, 5 hours 6 minutes earlier. Its key messages:
- Strong and gusty winds and dry conditions are forecast Thursday, especially in southwestern Iowa where a Red Flag Warning has been issued.
- Even stronger winds are forecast Thursday night, especially across northern Iowa where gusts to around 60 MPH are possible and a High Wind Watch has been issued.
- Confidence in a potentially significant winter storm this weekend is steadily increasing. However, the track of the system and any resulting heavy snowfall is still coming into focus. At this time the most likely area for most significant impacts is across parts of Minnesota, Wisconsin, and northern Iowa, but any changes to the forecast track would significantly impact this potential. Stay tuned to forecast updates in the coming days.
Area forecast discussion, Mar 11, 10:42 PM CDT, 5 hours 6 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1042 PM CDT Wed Mar 11 2026 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Strong and gusty winds and dry conditions are forecast Thursday, especially in southwestern Iowa where a Red Flag Warning has been issued. - Even stronger winds are forecast Thursday night, especially across northern Iowa where gusts to around 60 MPH are possible and a High Wind Watch has been issued. - Confidence in a potentially significant winter storm this weekend is steadily increasing. However, the track of the system and any resulting heavy snowfall is still coming into focus. At this time the most likely area for most significant impacts is across parts of Minnesota, Wisconsin, and northern Iowa, but any changes to the forecast track would significantly impact this potential. Stay tuned to forecast updates in the coming days. && .SHORT TERM /THROUGH SATURDAY/... Issued at 230 PM CDT Wed Mar 11 2026 A band of light snow, mixed with rain in some areas, moved through central Iowa this morning and is now exiting our eastern and southeastern counties. Any additional snow accumulation or impact will be negligible. Meanwhile, north northwest breezes and lingering cloud cover are keeping temperatures notably cooler today than on previous days, though rapid clearing will allow temperatures to rebound to some extent this afternoon and melt much of the snow that fell this morning. A surface ridge will then slide across the High Plains and Iowa tonight, resulting in diminishing and backing winds and mostly clear skies overnight. A weak mid-level impulse will be traveling over Minnesota, Wisconsin, and northern Iowa overnight and may generate some clouds there. Some models are spitting out small/light QPF bullseyes in an attempt to generate sprinkles/flurries, however, forecast soundings illustrate considerable dry air below any cloud layer and a dry forecast has been maintained accordingly. On Thursday neutral northwesterly 500 MB flow will be in place over Iowa, while an intense and elongated trough stretches from far southwestern Canada over to North Dakota by the afternoon. A surface trough will deepen rapidly across the northern High Plains in response to this approaching system, even as the aforementioned surface ridge moves away to our southeast over the Ohio River valley. Between these two systems a tight pressure gradient will promote strengthening south southwest winds across our service area, as well as low-level warm air advection that will send temperatures rising into the 50s to lower 60s on Thursday afternoon. Most model output shows winds nearing advisory criteria, most prominently the HRRR which (on the 12Z run) depicts a large area of 40-45 MPH gusts crossing our area in the afternoon. However, there are some mitigating factors to consider. One is that with the wind direction and warm air advection regime, downward momentum transport will not enhance the mixing and climatologically advisory criteria is more difficult to reach in these situations. Another is that mid- level clouds will gradually thicken during the day ahead of the system approaching from the northwest, which will also suppress turbulent mixing to some extent. Given these detracting factors and the marginal nature of the forecast values relative to advisory criteria, a Wind Advisory has not been issued and we will continue to monitor short-term forecast trends in case one becomes warranted overnight. The strong winds and dry conditions will also promote a critical fire weather danger in our southwestern counties on Thursday, and a Red Flag Warning has been issued for that area. These concerns are discussed in more detail in the FIRE WEATHER section below. On Thursday night the intense 500 MB trough will deepen further and dig southeastward across Minnesota and Wisconsin, scraping northern and northeastern Iowa as it passes. This system will push a strong surface trough southeastward through Iowa on Thursday night, causing winds to turn from southwest to west northwest and strengthen even further overnight. The surface pressure gradient in our area will remain fairly tight but loosen a little through the night, however, behind the surface trough there will be substantial pressure rises as well as multiple hours of strong low-level cold air advection. With the strongest 925 MB winds and steepest pressure rises occurring over northern Iowa, closer to the parent system, the strongest surface winds and gusts are also expected in that area with only a gradual diminishment farther south. The only question is just how strong the winds will get, and how far south. It is a classic set-up for a High Wind event, with the only mitigating factor being time of day which will limit mixing depth. However, even the NAM which has the shallowest mixed layer Thursday night still shows winds of 42-48 KT at the top of the mixed layer in our northern counties, which is near warning criteria. Several other models, including the GFS which depicts top of the mixed layer winds of 60-70 KT across our north, and the HRRR which (on the 12Z run) depicts widespread 50-55 KT surface gusts in the north. In light of the high confidence in synoptic conditions and the potential for criteria to be significantly exceeded, have issued a High Wind Watch for areas along and north of Highway 30 Thursday night. It is quite possible this will need to be upgraded to a Warning, and perhaps expanded southward or with an Advisory issued to the south, at some point tonight or tomorrow. Strong and gusty winds will persist into Friday morning, then rapidly diminish later in the day as a high pressure ridge builds in quickly from the northwest during the afternoon. This will provide a brief window of quieter weather Friday afternoon and evening, and while temperatures will be cooler behind the overnight front and with the high building in, sunshine and diminishing winds should still allow temperatures to rise into the 40s across most of the forecast area. From Friday night through Saturday, the first storm system will be departing far to our east while yet another 500 MB trough digs quickly across the northern U.S. Rockies. As a result, the steering flow over Iowa will back from northwesterly to west southwesterly during this time, and a band of isentropic lift and warm air advection aloft will set up from around South Dakota across parts of Minnesota and Iowa. As this swath gradually develops and the lift within it gradually increases, light precipitation will become steadily more likely in the period from around Friday evening to Saturday evening, and thermal profiles generally support snow as the most likely precipitation type. However, there are two mitigating factors to consider. The first is that initially, the aforementioned surface high pressure area building into the region on Friday will remain in place and any light precipitation generated by the relatively weaker forcing is less likely to reach the surface or accumulate, thus only 20-30% chances are carried Friday night into Saturday morning. The second factor is that even by Saturday afternoon and evening as the column becomes more saturated and forcing for ascent continues to increase, there are discrepancies among model solutions as to how far north the swath of developing precipitation will be by that time. Therefore, while 30-40% chances are carried in our northern counties later Saturday, our southern counties are dry at this time pending additional analysis in the coming days. && .LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/... Issued at 230 PM CDT Wed Mar 11 2026 A significant winter storm is possible across portions of the Upper Midwest between Saturday night and Sunday night. As mentioned in the Short Term discussion above, a 500 MB trough will dig over the northern U.S. Rockies on Saturday. Subsequently, it will further intensify and dig southeastward over the latter half of the weekend, becoming nearly positively tilted near the Upper Mississippi River valley by Sunday night. A strong surface cyclone will develop rapidly in response to the approaching mid-level system, initially near the Kansas/Colorado border Saturday evening and eventually tracking somewhere over Missouri/southeastern Iowa/Illinois around Sunday morning or so. The swath of developing snowfall discussed in the Short Term section above will initially be most likely over our northern and northeastern counties late Saturday, then pivot and sweep southeastward later Saturday night and Sunday. There is high confidence in precipitation during this time and POPs have been increased to 70-80% across nearly our entire forecast area. Also, confidence continues to increase that on the northern periphery of the developing cyclone, where the initial swath of snow will begin earlier and where colder temperatures will allow for more snow to fall as the system passes, a significant winter storm may unfold with heavy snow and strong winds expected. However, where confidence has not increased today is in the track of the low and associated temperature fields, which will have critical implications for forecast snowfall amounts and impacts. With the surface low tracking near or over southeastern Iowa, much of the precipitation across the southern half or so of our area may initially fall as rain, limiting snow accumulation potential, while in northern Iowa or especially Minnesota and Wisconsin heavier and more prolonged snowfall is expected. At this time our northern and northeastern counties appear more likely to fall into the latter category than the former, however, given the degree of model variability in resolving the track of the system and sub-freezing profiles at the current range of about 4 days, no watches have as yet been issued in Iowa for this system. We will be closely monitoring it in the coming days, and anyone planning travel around or into central or northern Iowa and neighboring states should watch for forecast updates and possible watches or warnings in the coming days. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1042 PM CDT Wed Mar 11 2026 The light wintry precipitation that dropped into northwest Iowa has left enough moisture for patchy fog close to SLB. Not advertising any visibility reductions at the terminals with VFR conditions expected to prevail until late Thursday afternoon. Winds have diminished this evening, but will become from the southwest and south Thursday with sustained winds of 20 to 30 knots and gusts of 35 to 40 knots in the afternoon hours. Winds will back off a bit, but remain elevated into the evening as a front moves through the state. This front will bring rain chances across northern into eastern Iowa. FOD and DSM are closer to the edge so have used PROB30 until confidence increases while VFR -RA is shown at MCW/ALO, though may need to lower into MVFR. Surrounding the front will be strong low level winds; however, this setup favors turbulence overall with perhaps just a brief period of low level wind shear as the front moves through. Behind the front, strong, gusty winds from the west and northwest will ensue around and after 6z. && .FIRE WEATHER... Issued at 230 PM CDT Wed Mar 11 2026 As discussed in the Short Term section above, gusty south southwest winds are forecast on Thursday, with speeds near 25 MPH and gusts to around 40 MPH possible in the afternoon. Concurrently, relative humidity will decrease rapidly after sunrise and in our southwestern counties, reach levels of around 25% in the afternoon and evening resulting in a critical fire weather danger and a Red Flag Warning in that area. However, there are still some uncertainties and limiting factors to consider. Low-level warm air advection, along with thickening mid-level clouds, will mitigate wind strength and could keep speeds from quite reaching warning criteria especially to the northeast of the current RFW. Also, the clouds and recent light snowfall that has melted may keep relative humidity closer to the 30% level and provide some dampness to surface fuels. These mitigating factors are less likely to impact our southwestern counties where the RFW is in effect, but may result in "only" elevated fire weather concerns farther east into central and southern Iowa. We will be closely monitoring short-term forecast trends tonight in case an expansion of the Red Flag Warning becomes warranted. In any event, any fires that start Thursday will have the potential to spread rapidly, especially in southwestern Iowa but possibly farther east as well. && .DMX WATCHES/WARNINGS/ADVISORIES... High Wind Warning from 10 PM Thursday to 7 AM CDT Friday for IAZ004>006-015-016-023>025-033>035-044>047-057>059. High Wind Warning from 10 PM Thursday to 10 AM CDT Friday for IAZ007-017-026>028-036>039-048>050-060>062. Red Flag Warning from noon to 9 PM CDT Thursday for IAZ044-045- 057-058-070-071-081-082-092-093. && SHORT TERM...Lee LONG TERM...Lee AVIATION...Ansorge FIRE WEATHER...Dodson
Hazardous weather outlook, Mar 11, 3:07 PM CDT, 12 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 307 PM CDT Wed Mar 11 2026 IAZ059>062-072>075-083>086-094>097-121400- Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke- Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 307 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to critical fire weather conditions are forecast on Thursday, with south southwest winds of 20-25 MPH gusting to around 40 MPH at times, and relative humidity falling to around 30% or below. Winds will turn to northwest and increase even further Thursday night into Friday morning, with gusts to 40-50 MPH possible resulting in strong crosswinds on north- south roads. Chances for snow return to the forecast between Saturday night and Sunday night. The higher chances for snow are in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. IAZ057-058-070-071-081-082-092-093-121400- Audubon-Guthrie-Cass-Adair-Adams-Union-Taylor-Ringgold- 307 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Red Flag Warning is in effect for the area Thursday afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Winds will turn to northwest and increase even further Thursday night into Friday morning, with gusts to 40-50 MPH possible resulting in strong crosswinds on north- south roads. Chances for snow return to the forecast between Saturday night and Sunday night. The higher chances for snow are in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. IAZ004>007-015>017-023>028-033>039-046>050-121400- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story- Marshall-Tama- 307 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Red Flag Warning is in effect for the area Thursday afternoon and evening. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A High Wind Watch is in effect for the area Thursday night into Friday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Chances for snow return to the forecast between Saturday night and Sunday night. The higher chances for snow are in northern Iowa. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time. IAZ044-045-121400- Crawford-Carroll- 307 PM CDT Wed Mar 11 2026 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated to critical fire weather conditions are forecast on Thursday, with south southwest winds of 20-25 MPH gusting to around 40 MPH at times, and relative humidity falling to around 30% or below mainly toward western and southern Iowa. A High Wind Watch is in effect for the area Thursday night into Friday morning. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Chances for snow return to the forecast between Saturday night and Sunday night. Travel impacts are becoming more likely. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed at this time.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 9:33 PM CDT | High Wind Warning | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 27 more | 35 hr |
| Mar 12, 10:04 AM CDT | Wind Advisory | DMX | Adair, Adams, Appanoose, Black Hawk, Bremer, Butler and 27 more | 26 hr |
| Mar 12, 2:20 PM CDT | Winter Storm Watch | DMX | Adair, Audubon, Black Hawk, Boone, Bremer, Butler and 33 more | 45 hr |
Nearby
High Wind Watches in Iowa, 2026Every high wind watch in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.